There should have been nothing but salt left in my stead. As in the episode of Star Trek, where a ship’s crew vanishes and the only proof that they ever existed is in their discarded clothing and a powdery white substance. It seemed that this invader, that had as yet to be formally introduced to me, was eating away at my watery essence, leaving behind only a crystallized entity.
Ironically, that is the opposite of what Rheumatoid Arthritis does. It’s major manifestation is an accumulation of fluid. Inflammation. Of the joints and sometimes around your viscera. This foreign liquid substance becomes your mortal enemy, crushing your life-giving cells.
And that is literally what was happening to me. RA was crushing my lungs, so I could not breathe, squeezing my heart so it could not beat. The ER staff gave me baby aspirin after the Nitroglycerin, treating a possible heart attack. They pushed Pepcid into my vein, treating a possible severe GI upset. They pierced my radial artery to obtain blood for a blood gas. How much oxygen was there actually circulating in my system?
I submitted passively to all their treatments, all the punctures that they were required to make into my body. I hardly flinched when they placed the large-bore IV catheter in my hand. There was no telling what medications they would have to push into my veins, nor how fast. I answered their questions as best I could. The oxygen they were pumping into my nose was a healing crutch, though I was still pulling for air. It wasn’t that I couldn’t get enough in; it was that once drawn, there was nowhere to put it. That chamber had lost square footage.
Once I stabilized somewhat, the sleuthing began. Why was I displaying these symptoms. What was causing them? They prepared me for a heart scan. It involved injecting dye into my vein. A certain amount of time had to pass to allow it to reach my heart. I lay and watched the clock, relishing every minute as it ticked away. How lethal was this dye? Had I so far survived the process going on in my body only to have an anaphylactic reaction to it? Is that how I would die?